Ok my brother takes oxycontin 80mg three times a day. This is for chronic pain from a car accident years ago. Last month the doc says he has to cut him back because with out a class he can not prescribe more than 3 a day and his concern is his age being so young, that from the accident when he is a bit older he will probably have arthritis in his back. That my brother is on the highest dose and if he got the arthritis that he couldn't do more for him. So the doc took a whole 80mg away and gave my brother 40mg 4 times a day. As a result my bro was in so much pain that he missed 3 days of work. Its been almost 3 weeks now and he is still having a LOT of pain during certin times of the day. My brother is terrified because he is afraid the doc will bring him down yet again at the next appt and is afraid to tell the doctor or suggest anything because he doesn't want the doc to get mad and cut him off compleetly. Of course a lot of my bros fears come frm seeing me. I'm a recovering addict- the only one in my family. My bro lied to the doc when asked if there was any family history with addiction. My brother isn't showing any signs always takes meds as directed. But fears the doc will find out he lied when asked if anyone in family has probs with addiction. He came home that day saying what if he knows my sister had a drug problem and is testing me?! can anyone help him with what to say so he can help himself. My bro works 50 to 70 hours a week and with out medication he can't work at all. He doesn't want to go back up now after all he went through because if the doc is right he will need that extra in later life. But he does want to manage his pain. He wants to stay where he is at. The only thing on the 3 80s a day he didn't need BT meds but feels now he does being on 4 40s a day which is more pills to take and he hates that but wants to keep his doc happy at the same time. Anyone have any advice? What meds work for you? What works good for BT pain? What works good for BT pain with the oxycontin?
I understand your concern and your brother's. As far as break thru pain something like hydrocodone in the form of Lortab or Norco may well be all he needs. I am sure that his doctor is not going ot cut him off as long as he is taking the oxy as prescribed. He needs to let the doc know that he is experiencing break thru pain. While his conscience may be eating at him for not telling the doc about his sister's problem, he needs to let that go and concentrate on his own pain and finding solutions.
I hope that your brother gets the relief he needs and the best to the both of you,
Your brother should talk to his doctor & tell him he thinks he lowered the dose too quickly. He should have probably lowered it 10 at a time. I know from my epxerience off getting off Methadone for my all over & especially back pain rom 50 mg to get off completely my doctor said it could take more than a year or so. I'm down to 10 a day( &really need more) , but want off of it. I'm going to try Cymbalta soon I hope. It was just approved by the FDA for chronic back pain. Hydrocodone may help too, unless he has allergies to it or tylenol. Good luck to your brother.
There are so many options out on the market right now for pain, that it's ridiculous to think that your brother can ONLY take Oxycontin, when there's Morphine, Hydromorphone, Oxymorphone, Fentanyl, Methadone, (to name only a few) and to think that there's simply no other stronger options available isn't true. If he needs something stronger, there's plenty to choose from. If I were him, I'd get a second opinion, as his current doctor may only be trained in administering Oxycontin, and nothing else. I know that Methadone for me works great (although you have to be careful of the heart, and get EKG's to make sure that you'll respond ok to the med), and there really isn't any ceiling to the dose. If he's in pain, the current doctor isn't doing his job, and needs to come up with some options. Good luck to him, and I hope that this is of some help!
There is no "ceiling " dose on narcotics like OxyContin. As long as you are breathing well and respirations dont fall below 12 breaths per minute you can go up in dose. He may be worried that your brother, being young, he doesnt want push him into a high tolerance since he is so young. The Dr knows this will probably be a lifetime thing for your brother. The lowest amount of narcs he can stand is best. I'm like others who said he probably dropped him too fast. I agree that a 10mg cut would have been more comfortable for him. He may need to get a second opinion from another Dr. He might do better taking the 80mg morning and eve with maybe a 60mg at noon. He should have cut him back a little slower. Was your brother comfortable at 80 mg three times a day or was he asking to take them more often? It sounds like the Dr was trying to find an alternative so he could take them more frequently.
In that case he may just have needed a mild breakthrough med like hydrocodone or an immediate release oxycodone. As long as he is taking his meds as directed there should be no reason his Dr would cut him off. There is no way the Dr can find out about your history unless he disclosed it or the Dr has seen you in the past and knows your situation. He has no worries about the Dr finding out about your past. One thing to keep in mind is that addictive behaviors are thought to be inheireted so if there is an addict in the family he has a higher chance of having addictive behavior too. I hope he finds relief. It is miserable to be in such pain. He needs to just be upfront with the Dr and tell him that the new regimen is not working. I know how he feels. I go through some of these feelings with my own pain Dr.
- OxyContin Information for Consumers
- OxyContin Information for Healthcare Professionals (includes dosage details)
- Side Effects of OxyContin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 22 Feb 2011 • 3 answers
Posted 7 Jun 2011 • 4 answers
Posted 21 Nov 2011 • 4 answers
Posted 10 Jan 2012 • 1 answer
Posted 26 Nov 2015 • 1 answer